Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Nashville, TN

August 17, 2018Macon County, Trousdale County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 17, 2018, 5:45 AM CDT for Macon County, Trousdale County, Tennessee. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2018, 5:45 AM CDT (10:45 UTC)
Expired
Aug 17, 2018, 8:45 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Macon County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 56 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:28 AM CDTFLASH FLOOD2 Ene Lafayette, TNWATER OVER ROADWAY...HWY 261 AT WHITE OAK CREEK LANE FROM SWOLLEN RIVER.
Aug 17, 6:28 AM CDTFLASH FLOOD5 Sse Lafayette, TNWATER OVER ROADWAY...OLD BOTTOM ROAD
Aug 17, 6:28 AM CDTFLASH FLOOD6 Ne Hartsville, TNWATER OVER ROADWAY...CARTER BRANCH ROAD
Aug 17, 7:58 AM CDTFLASH FLOOD7 E Hartsville, TNFACEBOOK VIDEO SHOWED HIGH WATER COVERING DIXON CREEK ROAD AT DOG BRANCH ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1830 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WGUS54 KOHX 171045
FFWOHX
TNC111-169-171345-
/O.NEW.KOHX.FF.W.0024.180817T1045Z-180817T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
545 AM CDT FRI AUG 17 2018

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southeastern Macon County in Middle Tennessee...
  Central Trousdale County in Middle Tennessee...

* Until 845 AM CDT.

* At 544 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lafayette, Hartsville and Red Boiling Springs. 

Additional rainfall amounts of another inch is possible in the 
warned area over the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3650 8582 3642 8594 3643 8598 3642 8597
      3639 8598 3639 8601 3638 8605 3634 8609
      3643 8619 3660 8592

$$

27
2 follow-up statements
929 
WGUS74 KOHX 171107
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
607 AM CDT FRI AUG 17 2018

TNC111-169-171345-
/O.CON.KOHX.FF.W.0024.000000T0000Z-180817T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macon TN-Trousdale TN-
607 AM CDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
SOUTHEASTERN MACON AND CENTRAL TROUSDALE COUNTIES...

At 605 AM CDT, local law enforcement reported water rising on creeks 
and small rivers. Up to three inches of rain have already fallen. 
Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Lafayette, Hartsville and Red Boiling Springs. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3650 8582 3642 8594 3643 8598 3642 8597
      3639 8598 3639 8601 3638 8605 3634 8609
      3643 8619 3660 8592

$$

27
900 
WGUS74 KOHX 171205
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
705 AM CDT FRI AUG 17 2018

TNC111-169-171345-
/O.CON.KOHX.FF.W.0024.000000T0000Z-180817T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macon TN-Trousdale TN-
705 AM CDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
SOUTHEASTERN MACON AND CENTRAL TROUSDALE COUNTIES...

At 702 AM CDT, local law enforcement has reported several roads 
flooded across Macon and Trousdale counties. While rains are 
slowing, up to four inches of rain have already fallen and it will 
take awhile for waters to recede.  Please use extreme caution on 
roads in Macon and Trousdale counties over the next couple of hours.

Some locations that will experience flooding include...
Lafayette, Hartsville and Red Boiling Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3650 8582 3642 8594 3643 8598 3642 8597
      3639 8598 3639 8601 3638 8605 3634 8609
      3643 8619 3660 8592

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:37 AM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 17, 1:37 AM CDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
137 AM CDT Fri Aug 17 2018

.DISCUSSION...

Earlier convection across Middle Tennessee has dissipated, but
storms are ongoing farther west near the Mississippi River. A
cold front will help gather up abundant available moisture today
and tonight and into Saturday. An deep upper trough situated just
west of the surface boundary will provide additional lift so that
convection is likely today through Saturday. Forecast soundings
show deep instability, particularly today, with the atmosphere
most conducive toward downbursts given that CAPE's will likely top
3,000 J/kg today and even modest amounts of shear. The surface
front and upper trough should push across Middle Tennessee
Saturday afternoon or evening. But our rain chances don't
completely disappear, because a stronger, more progressive system
will race across the mid state Monday/Tuesday, with another high
chance of convection. Look for drier, cooler air to finally work
its way in by midweek, with pleasant temperatures taking us right
up to next weekend.

&&

.AVIATION...
06Z TAF DISCUSSION.

Have left a mention of vicinity showers and storms at CKV and CSV.
BNA and MQY may see some periodic thunderstorms as well as a quick
wave moves through from now through 08z. The larger upper wave
will continue to move east tonight and tomorrow, bringing an
increased chance of showers and thunderstorms for all sites in the
afternoon and evening hours. Decreased visibilities with heavy
rain and gusty winds will be possible within any storms, but winds
will mainly be out of the west around 10 knots for most of the
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      88  73  87  71  89 /  70  70  60  30  40
Clarksville    86  71  85  69  87 /  60  60  50  20  20
Crossville     81  68  79  67  81 /  70  70  70  50  50
Columbia       86  71  85  70  87 /  70  70  60  40  40
Lawrenceburg   85  70  84  69  87 /  70  70  60  40  40
Waverly        87  71  85  69  88 /  60  60  50  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........11
Hazardous weather outlook, Aug 17, 5:00 AM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Fri Aug 17 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-181000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Fri Aug 17 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

Strong thunderstorms will be possible throughout the day across
all of Middle TN. Main concerns will be strong gusty winds and
small hail, with brief periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

27

In the hours before

Special weather statement, Aug 17, 4:27 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
427 AM CDT FRI AUG 17 2018

TNZ025-171015-
Dickson TN-
427 AM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKSON COUNTY UNTIL 515
AM CDT...

At 427 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Dickson, moving east at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Charlotte, Vanleer and Cheatham Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3631 8721 3631 8716 3629 8714 3629 8717
      3627 8715 3625 8719 3624 8717 3623 8717
      3621 8719 3618 8715 3617 8717 3616 8717
      3609 8751 3620 8755 3623 8753 3632 8734
      3631 8730 3633 8723
TIME...MOT...LOC 0927Z 248DEG 24KT 3618 8743

27
Special weather statement, Aug 17, 4:58 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Nashville TN
458 AM CDT FRI AUG 17 2018

TNZ027-059-171045-
Williamson TN-Davidson TN-
458 AM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIDSON AND
NORTHEASTERN WILLIAMSON COUNTIES UNTIL 545 AM CDT...

At 458 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brentwood, or near Franklin, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Franklin, Brentwood, La Vergne, Nolensville, Forest Hills, Oak Hill,
Belle Meade, Hermitage, Antioch, Berry Hill and Percy Priest Lake.

LAT...LON 3614 8656 3614 8653 3611 8654 3610 8652
      3606 8653 3608 8653 3609 8655 3607 8655
      3606 8656 3604 8656 3601 8661 3598 8661
      3597 8662 3595 8663 3589 8688 3605 8697
      3623 8659
TIME...MOT...LOC 0958Z 246DEG 17KT 3600 8685

27
Special weather statement, Aug 17, 5:04 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
504 AM CDT FRI AUG 17 2018

TNZ028>030-171030-
Wilson TN-Trousdale TN-Smith TN-
504 AM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHEASTERN WILSON AND
SOUTHEASTERN TROUSDALE COUNTIES UNTIL 530 AM CDT...

At 503 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hartsville, moving east at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Carthage, Gordonsville, South Carthage, Tuckers Crossroads, Dixon
Springs, Pleasant Shade and Dickerson Chapel Recreation Area.

LAT...LON 3641 8583 3634 8583 3633 8584 3629 8585
      3625 8582 3625 8580 3624 8578 3622 8578
      3621 8579 3621 8581 3620 8580 3620 8581
      3618 8622 3632 8624 3642 8592
TIME...MOT...LOC 1003Z 257DEG 31KT 3627 8614

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:01 PM CDTSpecial Weather StatementOHXCoffee, Grundy, Van Buren, Warren44 min
Aug 16, 9:34 PM CDTSpecial Weather StatementOHXCannon, DeKalb26 min
Aug 16, 10:26 PM CDTSpecial Weather StatementOHXHouston, Humphreys49 min
Aug 17, 4:27 AM CDTSpecial Weather StatementOHXDickson48 min
Aug 17, 4:58 AM CDTSpecial Weather StatementOHXDavidson47 min
Aug 17, 5:04 AM CDTSpecial Weather StatementOHXSmith26 min
Aug 17, 5:18 AM CDTAreal Flood AdvisoryOHXMacon, Trousdale3 hr
Aug 17, 8:30 AM CDTAreal Flood AdvisoryOHXClay, Macon, Smith, Trousdale, Wilson60 min
Aug 17, 10:06 AM CDTAreal Flood AdvisoryOHXCumberland114 min
Aug 17, 2:10 PM CDTSpecial Weather StatementOHXCumberland35 min
Aug 17, 2:22 PM CDTSpecial Weather StatementOHXHumphreys38 min
Aug 17, 2:30 PM CDTAreal Flood AdvisoryOHXCumberland2 hr
Aug 17, 5:59 PM CDTAreal Flood AdvisoryOHXGrundy3 hr
Aug 17, 6:20 PM CDTAreal Flood AdvisoryOHXJackson, Overton, Putnam115 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.